Texas, 2013

Hail and Damaging Winds in Texas, June 6, 2013

June 6, 2013 · NWS HGX · 18 events in 6 counties and zones

Lines of clustered severe thunderstorms moved southeast across the region during the afternoon into early evening hours. This activity produced strong down burst winds and large hail between Houston County and the western shore of Galveston Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Lines of clustered severe thunderstorms moved southeast across the region during the afternoon into early evening hours. This activity produced strong down burst winds and large hail between Houston County and the western shore of Galveston Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 6, 9:09 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 6, 9:09 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1009 AM CDT THU JUN 6 2013

.DISCUSSION...
NOT TOO MANY CHANGES WITH THE UPDATE. AS PER OUR REGIONAL MORNING
SOUNDINGS...THE AIRMASS OVER SE TX FAIRLY UNSTABLE BUT THE EXPECT-
ED TRACKS OF THE VARIOUS SFC BOUNDARIES (OUTFLOWS AND WHATNOT) TO
KEEP THE HIGHEST THREAT OF STRONG/SEVERE STORMS OVER OUR NORTHERN
ZONES FROM LATE THIS AFTN INTO THE EARLY EVENING HOURS. SHORTTERM
MODELS APPEAR TO BE HAVING SOME ISSUES WITH THIS PATTERN. 41

&&

.PREV DISCUSSION... /ISSUED 325 AM CDT THU JUN 6 2013/

THUNDERSTORM COMPLEX MOVING INTO THE DFW/FTW AREA WITH OUTFLOW
STRETCHING OFF TO THE SW TO SEP/BBD AREA WITH MORE ISOLATED
SHRA/TSRA FROM AROUND HENDERSON IN NETX TO LCH. WINDS ACROSS SETX
HAVE DECOUPLED AND HAS LED TO SOME LIGHT PATCHY FOG AND PATCHY
MVFR CIGS. UPPER FLOW WILL BRING A S/W (ASSOCIATED WITH MCS NW OF
DFW) INTO SETX THIS AFTERNOON. MOISTURE LEVELS OVER THE AREA HAVE
BEEN CREEPING UP AND SHOULD CONTINUE TO DO SO TODAY. SOUNDINGS
LATE THIS MORNING AND THROUGH THE AFTERNOON SHOULD EASILY SUPPORT
STRONG THUNDERSTORMS WITH SOME GOING SEVERE. CAPE OF 1400-1800
INCREASING TO 2800-4400 J/KG THIS AFTERNOON/LI OF -6 TO -8/PW 1.5
TO 1.8". (THE HIGHER CAPES FROM LIVINGSTON TO HOUSTON TO
COLUMBUS.) SHEAR IS LOW AND SHOULD REMAIN THAT WAY SO EXPECT THAT
THE SEVERE THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS. THE
COLD FRONT SHOULD MOVE INTO THE NORTHERN AREAS BETWEEN 10 AM AND 2
PM AND SAG SOUTH COMBINED WITH OUTFLOW TO REACH INTO HOUSTON
METROPLEX DURING THE 2 TO 7 PM WINDOW. IN ADDITION SEABREEZE
SHOULD MOVE INLAND LATE THIS AFTERNOON AND A COLLISION WILL
PROBABLY LEAD TO LOCALIZED PULSE SEVERE/SLOW MOVEMENT VERY HEAVY
RAINFALL THREAT GENERALLY EAST TO WEST ACROSS THE AREA ROUGHLY
ALONG THE INTERSTATE 10 CORRIDOR. HAVE CONTINUED WITH THE HIGHER
POPS TODAY AND COOLER TEMPERATURES BUT TEMPERATURES IN THE
NORTHERN HALF OF THE REGION MAY NOT BE COOL ENOUGH WITH
RAINFALL/CLOUD COVER. RAINS SHOULD TAPER OFF AFTER 8 PM TONIGHT
AND SHIFT SOUTH AS DRIER AIR PUSHES SOUTH. FRONT STALLS OUT ALONG
THE COAST AND WAFFLES AROUND THURSDAY NIGHT/FRIDAY BEFORE LIFTING
BACK NORTH. A SERIES OF S/W DO TRACK SE TOWARD THE REGION FRIDAY
AND SATURDAY BUT MODELS DIFFER DRAMATICALLY ON TIMING AND THE
TRACK OF THE S/W SO CONFIDENCE IN POPS IS LOW FOR FRIDAY AND
SATURDAY BUT IT SHOULD BE MAINLY A SOUTHERN CWA IMPACT. SUNDAY AND
MONDAY THE TRAILING UPPER WEAKNESS DRIFTS OVERHEAD THEN UPPER
RIDGING BEGINS TO TAKE HOLD WITH SUBSIDENCE. DIFFERENCES CONTINUE
BEYOND TUESDAY BUT THE TREND HAS BEEN FOR A STRONG UPPER RIDGE TO
TAKE SHAPE TO THE WEST AND THEN SHIFT EAST OVER TEXAS. THIS SHOULD
SPELL AN END TO ANY SIGNIFICANT RAINFALL THREAT AND START TO PUMP
UP THE TEMPERATURES. WOULDN'T BE SHOCKED TO SEE UPPER 90S BY
THURSDAY AFTERNOON. 45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      91  69  88  67  91 /  40  20  20  10  20
HOUSTON (IAH)              92  71  90  71  91 /  50  30  30  20  20
GALVESTON (GLS)            88  76  87  76  87 /  20  20  30  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 6, 2:36 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
336 AM CDT THU JUN 6 2013

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
070845-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
336 AM CDT THU JUN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE DOWN INTO THE REGION TODAY BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE ALONG THE FRONTAL BOUNDARY THIS
MORNING AND EARLY AFTERNOON FOR AREAS NORTH OF A BRENHAM TO
COLDSPRING LINE. DURING THE AFTERNOON AND EVENING THE FRONT WILL
CONTINUE TO DRIFT SOUTH AND BECOME A FOCUS FOR FURTHER DEVELOPMENT
OF STORMS SOME WHICH MAY BE SEVERE. IN ADDITION THE THREAT OF
LOCALLY HEAVY RAINFALL WILL DEVELOP FROM AROUND COLUMBUS TO CONROE
TO LIBERTY. THE SEABREEZE SHOULD MOVE INLAND FROM THE COASTAL
COUNTIES LATE IN THE AFTERNOON AND EARLY EVENING COLLIDING WITH
THE FRONTAL BOUNDARY AND COULD FOCUS RAINS ALONG THE I-10 CORRIDOR
AND AREAS TO THE SOUTH.

THE PRIMARY THREAT OF SEVERE WEATHER WILL LIKELY BE HAIL THOUGH
GUSTY DAMAGING WINDS WILL BE POSSIBLE. WIDESPREAD RAINFALL OF ONE
QUARTER TO ONE HALF INCH CAN BE EXPECTED WITH ISOLATED HEAVIER
AMOUNTS. DURING THE AFTERNOON AND EARLY EVENING HOURS HEAVY RAIN
ACCUMULATIONS OF 2 TO 4 INCHES WILL BE POSSIBLE IN THE AREA
MENTIONED ABOVE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 10 AM AND 8 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Polk

When
June 6, 11:30 AM CST
Where
Polk County, 0.47 mi WSW of Corrigan
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.997, -94.827

The dime size hail was observed in Corrigan.

Hail, Houston

When
June 6, 2:06 PM CST
Where
Houston County, 1.61 mi N of Grapeland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.503, -95.474

There was nickel to quarter size hail and strong wind gusts that occurred along Spivey Road.

Thunderstorm Wind, Houston

When
June 6, 2:09 PM CST
Where
Houston County, 2.14 mi WNW of Grapeland
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.487, -95.505

A severe thunderstorm downed trees just west of Grapeland.

Hail, Houston

When
June 6, 2:12 PM CST
Where
Houston County, 2.15 mi NNW of Grapeland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.510, -95.480

There was quarter size hail observed in the northern city limits of Grapeland.

Thunderstorm Wind, Houston

When
June 6, 2:50 PM CST to 2:53 PM CST
Where
Houston County, 0.59 mi W of Crockett
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.320, -95.460

Severe thunderstorms downed power lines in Crockett and also downed trees throughout the county.

Thunderstorm Wind, Trinity

When
June 6, 3:16 PM CST
Where
Trinity County, 5.53 mi N of Woodlake
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
31.100, -95.050

Severe thunderstorms downed numerous trees and power lines between Apple Springs and Groveton.

Thunderstorm Wind, Polk

When
June 6, 3:30 PM CST
Where
Polk County, 2.07 mi N of Corrigan
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
31.030, -94.820

Severe thunderstorms downed trees and power lines across the northern part of the county.

Thunderstorm Wind, Polk

When
June 6, 3:31 PM CST
Where
Polk County, 1.28 mi W of Carmona
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.002, -94.951

A severe thunderstorm downed trees along Highway 287 near Carmona.

Thunderstorm Wind, Polk

When
June 6, 3:46 PM CST
Where
Polk County, 0.97 mi NE of Livingston
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
30.712, -94.921

A severe thunderstorm downed trees near Highway 190.

Thunderstorm Wind, Montgomery

When
June 6, 4:25 PM CST
Where
Montgomery County, 2.65 mi NNW of Willis
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.456, -95.496

Severe thunderstorm winds snapped a road sign off that struck and damaged a wrecker truck near the Calvary Road and Interstate 45 intersection.

Thunderstorm Wind, Liberty

When
June 6, 4:40 PM CST
Where
Liberty County, 1.08 mi SW of Cleveland
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
30.337, -95.110

A severe thunderstorm downed trees at the intersection of FM 1725 and Highway 105.

Thunderstorm Wind, Liberty

When
June 6, 5:15 PM CST
Where
Liberty County, 1.09 mi W of Dayton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.050, -94.898

Severe thunderstorm winds downed trees.

Hail, Liberty

When
June 6, 5:16 PM CST
Where
Liberty County, 0.81 mi SSE of Liberty
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.059, -94.796

A severe thunderstorm produced golf ball size hail.

Thunderstorm Wind, Montgomery

When
June 6, 5:16 PM CST
Where
Montgomery County, 2.3 mi E of New Caney
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.151, -95.162

Severe thunderstorm winds downed a tree on Heights Blvd.

Hail, Harris

When
June 6, 6:05 PM CST
Where
Harris County, 4.63 mi NW of Houston Lakeside Arp
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.871, -95.720

A severe thunderstorm produced golf ball size hail on Fry Road.

Hail, Harris

When
June 6, 6:12 PM CST
Where
Harris County, 1.2 mi W of Chamelview
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
29.770, -95.150

A severe thunderstorm produced quarter size hail at the intersection of Interstate 10 and the East Beltway 8 Loop.

Hail, Harris

When
June 6, 6:20 PM CST
Where
Harris County, 1.62 mi SE of Bayside Terrace
Measured
1.25 in hail
Reported by
Public
Coordinates
29.607, -94.998

A severe thunderstorm produced half dollar size hail.

Hail, Harris

When
June 6, 6:30 PM CST
Where
Harris County, 1.68 mi N of Joyce
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
29.594, -95.030

A severe thunderstorm produced tennis ball size hail between Shoreacres and Seabrook.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457218, 457220, 457221, 457222, 457224, 457227, 457449, 457450, 457451, 457452, 457453, 457454, 457455, 457456, 457457, 457458, 457459, 457460.